Warfarin-induced skin necrosis in a patient with heparin-induced thrombocytopenia: Two diseases or one? Academic Article uri icon

Overview

MeSH Major

  • Heparin
  • Skin Diseases
  • Thrombocytopenia
  • Warfarin

abstract

  • A 64-year-old woman with colon carcinoma presented with subsegmental pulmonary emboli. Platelet count on presentation was 598 x10(9)/l. The patient was anticoagulated with intravenous heparin. By hospital day 3, heparin was replaced with enoxaparin and warfarin. On hospital day 6, the patient developed a 20 x 15 cm area of necrotic skin on her left hip and a 1 x 3 cm area of necrosis on her right hip. By that time, her platelet count had fallen to 433 x 10(9)/l. Three days later (hospital day 9), anticoagulation was switched from the combination of enoxaparin and warfarin to argatroban. Her platelet count reached a nadir of 82 x 10(9)/l by the 12th hospital day. The areas of skin necrosis had never been sites of heparin injection. Heparin/platelet factor 4 antibody, sent on hospital day 9, returned positive and (14)C-serotonin release assay was also positive. This case illustrates that processes underlying heparin-induced thrombocytopenia (HIT) may also underlie warfarin-induced skin necrosis. Skin necrosis may be the earliest manifestation of HIT and need not be accompanied by thrombocytopenia. This patient's course illustrates that HIT should be considered in all patients presenting with skin necrosis while receiving anticoagulation with heparin or a combination of heparin and warfarin.

publication date

  • December 2008

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1159/000174756

PubMed ID

  • 19018128

Additional Document Info

start page

  • 117

end page

  • 22

volume

  • 120

number

  • 2